Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 203, NWS Binghamton, NY

July 20, 20214 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 20, 2021, 8:58 PM EDT for 4 counties in New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 8:58 PM EDT (00:58 UTC)
Expired
Jul 20, 2021, 9:43 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY

The radar

The Albany radar (KENX), 72 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:10 PM EDTTSTM WND DMGAfton, NYTREES AND WIRED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:05 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS51 KBGM 210058
SVRBGM
NYC007-017-025-077-210200-
/O.NEW.KBGM.SV.W.0203.210721T0058Z-210721T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
858 PM EDT Tue Jul 20 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Otsego County in central New York...
  Central Broome County in central New York...
  Northern Delaware County in central New York...
  Southern Chenango County in central New York...

* Until 1000 PM EDT.

* At 856 PM EDT, severe thunderstorms were located along a line
  extending from near Hartwick to near Sanitaria Springs, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oneonta, Sidney, Walton, Delhi, Davenport, Guilford, Sanford,
  Worcester, Middlefield and Hartwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7521 4221 7597 4273 7519 4266 7464
      4265 7464 4263 7463 4255 7468 4252 7471
      4244 7463 4241 7459
TIME...MOT...LOC 0056Z 283DEG 26KT 4264 7511 4221 7575 

HAIL...1.00IN
WIND...60MPH
 
$$

HLC
2 follow-up statements
263 
WWUS51 KBGM 210132
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
932 PM EDT Tue Jul 20 2021

NYC077-210142-
/O.CAN.KBGM.SV.W.0203.000000T0000Z-210721T0200Z/
Otsego NY-
932 PM EDT Tue Jul 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR OTSEGO COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

LAT...LON 4200 7521 4221 7580 4235 7540 4231 7540
      4232 7531 4237 7526 4238 7520 4236 7519
      4242 7509 4243 7502 4248 7496 4247 7493
      4251 7484 4250 7477 4252 7471 4241 7459
TIME...MOT...LOC 0132Z 283DEG 26KT 4258 7479 4216 7543 

$$

NYC007-017-025-210200-
/O.CON.KBGM.SV.W.0203.000000T0000Z-210721T0200Z/
Broome NY-Delaware NY-Chenango NY-
932 PM EDT Tue Jul 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EAST CENTRAL BROOME...NORTHERN DELAWARE AND SOUTHEASTERN CHENANGO
COUNTIES...

At 932 PM EDT, severe thunderstorms were located along a line
extending from near Worcester to near Sanford, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Walton, Delhi, Davenport, Sanford, Colchester, Kortright,
Meredith, Bainbridge and Hamden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7521 4221 7580 4235 7540 4231 7540
      4232 7531 4237 7526 4238 7520 4236 7519
      4242 7509 4243 7502 4248 7496 4247 7493
      4251 7484 4250 7477 4252 7471 4241 7459
TIME...MOT...LOC 0132Z 283DEG 26KT 4258 7479 4216 7543 

HAIL...<.75IN
WIND...60MPH
 
$$

HLC
128 
WWUS51 KBGM 210143
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
943 PM EDT Tue Jul 20 2021

NYC007-017-025-210153-
/O.CAN.KBGM.SV.W.0203.000000T0000Z-210721T0200Z/
Broome NY-Delaware NY-Chenango NY-
943 PM EDT Tue Jul 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROOME...NORTHERN
DELAWARE AND SOUTHEASTERN CHENANGO COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

LAT...LON 4200 7521 4221 7580 4235 7540 4231 7540
      4232 7531 4237 7526 4238 7520 4236 7519
      4242 7509 4243 7502 4248 7496 4247 7493
      4251 7484 4250 7477 4252 7471 4241 7459
TIME...MOT...LOC 0142Z 283DEG 26KT 4256 7469 4214 7534 

$$

HLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:10 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 20, 8:10 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
810 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A disturbance has initiated a line of thunderstorms that will
slowly move to the south across the region into the overnight
hours. The strongest cells will contain damaging winds and
locally heavy rainfall. A cold front will finish sweeping
through the area Wednesday, eventually taking showers and
thunderstorms away with it.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
8 pm update...

Added Chemung County on eastward to Delaware County to the
severe thunderstorm watch. Environment is similar in these areas
where current ongoing convection has been occurring.

635 pm update...
A line of thunderstorms has begun to move into our northern
counties, along with some isolated discrete cells ahead of it
from Steuben county east to Chenango county. The line across the
north will slowly make its way south, bringing scattered
thunderstorms across the region into the overnight hours. The
previous forecast remains on track and only updated the next few
hours of the forecast to incorporate current conditions.

535 pm update...

Have issued a flash flood watch for Oneida County until 2 am
tonight. After receiving over 4 inches across northern Oneida
County yesterday and heavy rainfall expected with thunderstorms
tonight, flash flooding will be possible.

330 pm update...

A severe thunderstorm watch has been issued until 11 PM for
central NY except for the PA border counties. The biggest threat
will be damaging winds but large hail is also possible in
discreet cells ahead of a line of showers and thunderstorms.
Heavy rain will also be a threat for flash flooding. Storms will
be moving but as the line goes through it will slow and start
training this evening.

Low level moisture mixed out this morning leaving mostly sunny
but hazy skies. Temperatures have risen mostly into the lower
80s. So far a cap is keeping convection away. Instability is
high with cape over 2k and lifted indices of -5. As the
convective line and cold front drop south wind shear will
increase to 35 kts in the north. Strong downdrafts will cause
damaging winds. The instability will help water get above the
-20c level to form hail.

Precipitable water is increasing to 1.4 inches in the north.
Initially the single cells should be moving and spaced apart
enough to limit flash flooding. Depending on how strong the line
is when it gets here this evening, that rain could be a problem.
The line will slow over our area as the main forcing drops
southeast into the Hudson Valley. Some of the models have
rainfall amounts in excess of 2 inches. With the wet antecedent
conditions 2 inches in an hour would be enough to cause
flooding. In the case of Oneida County it would be less given
the flooding there just yesterday.

The cold front goes through late tonight and Wednesday morning.
Convection tonight will be tapering off as it outruns the better
wind shear and forcing. Midday tomorrow there could be a
resurgence in NEPA and Sullivan County NY with weak surface
heating and another short wave moves through. SPC has put the
far southeast in a marginal chance of severe thunderstorms for
Wednesday. Showers and thunderstorms there end in the afternoon.

Temperatures will fall into the 60s tonight then rising into the
70s Wednesday. The far southeast could near 80. Low temperatures
will be in the 50s Wednesday night.

Wednesday into Wednesday night skies will clear front northwest
to southeast behind the front as drier air comes in.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Only minor changes with the forecast update this afternoon in
the short term. Previous discussion below.

High pressure will bring dry conditions to the area on Thursday
along with a mix of sun and clouds. High temperatures are
expected to mainly be in the mid to upper 70s. Some lower 70s
are expected in the higher elevations of Central NY/Catskills.
Meanwhile some lower 80s will be possible in portions of the
Wyoming Valley in PA.

Another shortwave will approach the area Thursday night, which
may touch off a few light showers late Thursday night/early
Friday morning, mainly west of I-81. That being said, the
majority of the area will likely remain dry. Lows are expected
to be in the mid to upper 50s.

As the shortwave moves through the area on Friday, a few
scattered showers will be possible and perhaps a few
thunderstorms by the afternoon. However, at this time, it
appears overall coverage will be rather limited and there will
be plenty of dry breaks with some sunshine throughout the day.
Highs are expected to be very similar to Thursday, mainly in the
mid to upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Dry weather is expected to return for Friday night into Saturday
as high pressure settles in. An isolated late afternoon shower
cannot be ruled out Saturday ahead of the next system, but the
majority of the area will likely remain dry through the day with
mostly sunny skies. After low temperatures in 50s Friday night,
highs are expected to be in the mid 70s to lower 80s on
Saturday.

Another shortwave/frontal system is expected to impact the
region Saturday night through Sunday, bringing scattered showers
and some thunderstorms. With greater instability Sunday
afternoon, the chance for thunderstorms will be highest during
that period. Modeling at this time is indicating the potential
for 1,000-2,000 J/KG of CAPE and 20-30 knots of 0-6 KM bulk
shear to promote the potential for gusty winds with the storms.
Given timing uncertainty, it is a bit early to hone in on the
threat for strong to severe storms at this time. Heavy rainfall
will be another concern too given recent rounds of rainfall with
the details ironed out as we get closer to the event. Some
additional scattered showers will be possible on Monday with a
northwest flow, before high pressure likely brings dry
conditions by Tuesday.

Temperatures Sunday/Monday are expected to be a bit warmer;
mainly mid 70s to lower 80s Sunday and upper 70s to mid 80s
Monday. With dewpoints back in the 60s to perhaps near 70, it
will be more humid as well.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A line of thunderstorms will impact all NY terminals this
evening, dropping conditions down to MVFR with a slight chance
for IFR conditions during severe storms. Confidence was not high
enough that the line would hold together until NE PA so did not
include TSRA impacts at AVP. Confidence is high that all NY
terminals will see IFR conditions due to fog and low ceilings
behind the front generating the thunderstorms. AVP will see some
MVFR conditions in patchy fog and a cloud deck behind the
front. Ceilings will begin to lift and VFR conditions are
expected tomorrow in the early afternoon after the trough pushes
east of the area.

Outlook...

Wednesday afternoon...In CNY improvement to VFR. For AVP
lingering scattered showers and thunder with associated
intermittent restrictions.

Late Wednesday through Saturday...Late night-early morning fog
possible, especially KELM; otherwise mainly VFR. Small chances
of showers and thunder with brief restrictions Friday.

Late Saturday night through Sunday...chances of showers and
thunder with restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 2 AM EDT Wednesday for NYZ009-037.

&&

SYNOPSIS...JTC
NEAR TERM...JTC/MPK/TAC
SHORT TERM...BJG/MWG
LONG TERM...BJG/MWG
AVIATION...JTC/TAC
Hazardous weather outlook, Jul 20, 8:39 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
839 PM EDT Tue Jul 20 2021

NYZ023>025-044>046-055>057-220045-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-
839 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-048-072-220045-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
839 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ038>040-220045-
Sullivan-Bradford-Susquehanna-Northern Wayne-
839 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE...

Scattered showers and thunderstorms are forecast to move into the
area late this afternoon, lasting into tonight. A few of the
strongest storms could become severe with damaging wind gusts and
large hail. With soils still very wet from several bouts of rain
during the past week, isolated flash flooding will also be possible.
Locations that recently experienced flooding, will be more
vulnerable to additional rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-022-036-037-220045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-
839 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 20, 8:22 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             3 E ENFIELD             42.43N 76.57W
07/20/2021  U1.00 INCH       TOMPKINS           NY   PUBLIC

            THUNDERSTORM DROPPED QUARTER SIZED HAIL.

&&
Local storm report, Jul 20, 8:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
824 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     2 WNW MORELAND          42.32N 76.94W
07/20/2021                   SCHUYLER           NY   911 CALL CENTER

            TREE DOWN ON WIRES AND HOUSE. TIME ESTIMATED
            BY RADAR.

&&

JTC
Local storm report, Jul 20, 8:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     2 NNE BEAVER DAMS       42.31N 76.95W
07/20/2021                   SCHUYLER           NY   PUBLIC

            MULTIPLE TREES DOWN ON COOLEY RD AND RT 414.
            TIME ESTIMATED BY RADAR.

&&

JTC
Local storm report, Jul 20, 8:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
837 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     HOLLAND PATENT          43.24N 75.26W
07/20/2021                   ONEIDA             NY   PUBLIC

            STRONG THUNDERSTORMS WINDS KNOCKED TREE DOWN
            ALONG ROAD.

&&
Local storm report, Jul 20, 8:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
848 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     3.23 ESE MC DONOUGH     42.48N 75.71W
07/20/2021                   CHENANGO           NY   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
            ON ROAD.

&&
Local storm report, Jul 20, 8:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
852 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     NORWICH                 42.53N 75.52W
07/20/2021                   CHENANGO           NY   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
            ON ROAD.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:05 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Otsego and 1 more55 min
Jul 20, 8:28 PM EDTFlash Flood WarningBGMChenango, Otsego2 hr
Jul 20, 8:31 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Schuyler, Tioga, Tompkins59 min
Jul 20, 8:49 PM EDTFlash Flood WarningBGMSteuben3 hr
Jul 20, 9:28 PM EDTFlash Flood WarningBGMBroome, Chenango3 hr
Jul 20, 9:28 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Tioga62 min
Jul 20, 9:36 PM EDTSpecial Weather StatementBGMSteuben24 min
Jul 20, 9:59 PM EDTSpecial Weather StatementBGMSteuben31 min
Jul 20, 10:28 PM EDTSpecial Weather StatementBGMChemung32 min
Jul 20, 10:54 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.